Alert archive / Virginia / Tornado Warnings in 1996

Tornado Warning 3, NWS Wakefield, VA

June 24, 1996Amelia County, Virginia

NWS Wakefield, VA issued this tornado warning at Jun 24, 1996, 7:15 PM EDT for Amelia County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1996, 7:15 PM EDT (23:15 UTC)
Expired
Jun 24, 1996, 8:00 PM EDT
In force
45 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Amelia County, VA

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:47 PM EDTThunderstorm WindJetersville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 242315
TORAKQ
VAC007-250000-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
715 PM EDT MON JUN 24 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL VIRGINIA
 
   ...AMELIA COUNTY
 
AT 712 PM EDT...NWS DOPPLER RADAR INDICATED A POSSIBLE TORNADO OVER
WESTERN AMELIA COUNTY NEAR THE TOWN OF JETERSVILLE. THIS STORM WAS
MOVING NORTHEAST AT 30 TO 35 MPH.
 
IF YOU ARE CAUGHT OUTSIDE OR IN A CAR...SEEK SHELTER IN A NEARBY
REINFORCED BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT
...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
TAKE COVER IMMEDIATELY!  DON'T HESITATE.  THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
STAY TUNED NOAA WEATHER RADIO OR OTHER MEDIA FOR UPDATES ON THIS
DANGEROUS WEATHER SITUATION. REPORT SEVERE WEATHER TO LOCAL LAW
ENFORCEMENT OFFICIALS AFTER THE STORM HAS PASSED.
 
VALONE
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 1:35 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 24, 1:35 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
133 PM EDT MON JUN 24 1996

WILL BE QUIK AND TO THE PT. AMS JUICED UP AND READY FOR THE
LIGHTER. DWPTS IN THE MID 70S ACRS CNTRL/WRN AREAS OF CWA...
WITH UPR 60S TWDS CST. COMPOSITE RDR LOOPS SHOWING DECENT
CVRG (NRLY LN NOW) OF TRWS FM SCNTRL PA INTO XTRM WRN VA AND
PROGRESSING STEADILY TO E. 1ST BOX OUT NOW MNLY W OF CWA...
BUT SURE THERE WILL AT LEAST BE ONE MR LTR THIS AFTN OR EVE
CVR I-95 SXNS. ETA GRIDS INDCTG LO LVL MSTR CONVERGENCE
BULLSEYE ACRS CNTRL VA AT 00Z AS LEE TROF PUSHES EWD. FWC
NOTING 100% CHC TRW/57% SVR (ERY TNGT) IN RIC...AND WITH THE
COMBO HEAT/HUMIDITY AND WK SFC BNDRY...THE SPARKS SHUD FLY FOR
(AT LEAST) AREAS INLAND FM CST/CHESY BAY.

REAL CDFNT ARRIVES VRY LT TNGT (NW) OR TUE AM (SE). XPCTG
SIMILAR CONDS TO YDA ON TUE. DWPTS SHUD LWR TO MR TOLERABLE
LVLS WITH TEMPS TRIMMED A FEW DEGS. NICER/MR COMFY SLEEPING
WX FOR TUE NGT...THEN SPLENDID ERY SUMMER WX WED.
^
          RIC 72/90/63/85 5100 ORF 73/88/70/82 4200
          SBY 71/88/60/83 5100 ECG 74/90/68/84 4200

ALBRIGHT

In the hours before

Special weather statement, Jun 24, 3:33 PM EDT, 3 hours 42 minutes before
MDZ021-NCZ012>014-VAZ048-049-060>085-087>090-092-093-242335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT MON JUN 24 1996

...SEVERE THUNDERSTORM WATCH # 682 REMAINS IN EFFECT THROUGH 700 PM
FOR FLUVANNA AND LOUISA COUNTIES IN CENTRAL VIRGINIA...

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...

THE COMBINATION OF ABUNDANT MOISTURE...EARLY SUMMER DAYTIME HEATING
AND A WEAK BOUNDARY MOVING THROUGH THE AREA WILL CREATE THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS
EVENING. INITIAL DEVELOPMENT OF THE THUNDERSTORMS WAS OCCURRING AT
315 PM ACROSS EXTREME WESTERN VIRGINIA. THESE STORMS WILL PROGRESS
EASTWARD INTO CENTRAL VIRGINIA EARLY THIS EVENING AND WILL PUSH
TO THE COAST AROUND MIDNIGHT.

DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY
RAIN ARE ALL POSSIBLE WITH ANY OF THESE THUNDERSTORMS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS ARE ALL SIGNS OF AN IMPENDING
STORM...SO BE PREPARED TO MOVE TO A PLACE OF SAFETY. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV S4TATION FOR THE LATEST
WEATHER INFORMATION.

ALBRIGHT
Special weather statement, Jun 24, 5:07 PM EDT, 2 hours 8 minutes before
MDZ021-022-023-024-025-VAZ048-049-060-061-062-063-064-065-066-067-
068-069-070-071-072-073-074-075-076-077-078-079-080-081-082-083-
084-085-086-087-088-089-090-092-093-094-095-096-097-098-099-100-
242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
503 PM EDT MON JUN 24 1996

...SEVERE THUNDERSTORM WATCH #682 REMAINS IN EFFECT UNTIL 700 PM FOR
FLUVANNA AND LOUISA COUNTIES...
...SEVERE THUNDERSTORM WATCH #686 IS NOW IN EFFECT UNTIL 1100 PM FOR
THE REMAINDER OF THE AREA IN VIRGINIA AND LOWER MARYLAND...

A BOUNDARY WILL MOVE THROUGH THE AREA THIS EVENING AND ENCOUNTER
ABUNDANT MOISTURE AND A VERY UNSTABLE AIRMASS...THUS PRODUCING THE
THREAT FOR SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. STRONG TO
SEVERE STORMS WERE ALREADY OCCURRING IN WESTERN VIRGINIA AT 500 PM...
AND THEY WILL CONTINUE TO MOVE EASTWARD ACROSS CENTRAL VIRGINIA THIS
EVENING.

DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING
ARE ALL POSSIBLE WITH THESE STORMS THROUGH THE EVENING HOURS. BE PEPARED
TO MOVE TO A PLACE OF SAFETY IN THE EVENT OF AN IMPENDING STORM. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA SOURCE FOR THE
LATEST WEATHER INFORMATION.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM
TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...
MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T
USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY
UNTIL THE STORM HAS PASSED.

VALONE

&

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:57 PM EDTSevere Thunderstorm WarningAKQFluvanna, Louisa48 min
Jun 24, 5:12 PM EDTSevere Thunderstorm WarningAKQChesterfield, City of Colonial Heights48 min
Jun 24, 5:12 PM EDTSevere Thunderstorm WarningAKQDinwiddie48 min
Jun 24, 5:30 PM EDTSevere Thunderstorm WarningAKQGoochland, Louisa45 min
Jun 24, 5:33 PM EDTSevere Thunderstorm WarningAKQPrince George, City of Hopewell47 min
Jun 24, 5:35 PM EDTSevere Thunderstorm WarningAKQSussex25 min
Jun 24, 5:38 PM EDTSevere Thunderstorm WarningAKQHanover32 min
Jun 24, 5:47 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover63 min
Jun 24, 5:55 PM EDTSevere Thunderstorm WarningAKQCharles City35 min
Jun 24, 5:55 PM EDTSevere Thunderstorm WarningAKQCharlotte35 min
Jun 24, 6:23 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Sussex52 min
Jun 24, 6:24 PM EDTSevere Thunderstorm WarningAKQSurry51 min
Jun 24, 6:40 PM EDTSevere Thunderstorm WarningAKQIsle of Wight50 min
Jun 24, 7:04 PM EDTSevere Thunderstorm WarningAKQChesterfield, Henrico, City of Richmond41 min
Jun 24, 7:04 PM EDTSevere Thunderstorm WarningAKQNottoway26 min
Jun 24, 7:12 PM EDTSevere Thunderstorm WarningAKQCharles City48 min
Jun 24, 7:12 PM EDTSevere Thunderstorm WarningAKQCharlotte48 min
Jun 24, 7:13 PM EDTSevere Thunderstorm WarningAKQMiddlesex47 min
Jun 24, 7:13 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland47 min
Jun 24, 7:27 PM EDTSevere Thunderstorm WarningAKQSussex33 min
Jun 24, 7:35 PM EDTSevere Thunderstorm WarningAKQChesterfield, Dinwiddie55 min
Jun 24, 7:40 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry50 min
Jun 24, 7:55 PM EDTSevere Thunderstorm WarningAKQAccomack65 min

Nearby

Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.